Tuesday, 17 February 2015

Day 63 off Topical Steroids


So I'm now a few days into my third month of my withdrawal from topical steroids and almost can't believe how quickly the time has passed. 

The last few weeks have been rough to say the least.

My face has been having a very hard time. A few weeks ago I was having trouble with thick, cracked lizard-like skin on my chin, and around my lips and eyebrows. It was horrible enough even in those localised areas and I was terrified that this would happen to my whole face. Unfortunately this is exactly what happened and was every bit as awful as I had imagined it would be. The skin on my whole face also became so tight that it was as if I had been given Botox injections. I couldn't smile or laugh without the skin around my lips literally cracking open and bleeding, and I could barely open my mouth to eat or talk. I was nearly defeated in my attempts to eat most things except Lindt dark chocolate squares The skin has been so rough and uncomfortable that I need to wrap a very soft scarf around my face at night because even lying my face on the pillow is so uncomfortable and painful. My face has also been 'oozing' serous exudate, which is a very common symptom of people going through withdrawal. It usually only happens of a nighttime, when I scratch or sometimes even when I just lightly touch my face. The amount of this ooze is sometimes very small but some nights it's enough to saturate several tissues. It is sometimes clear or sometimes bright yellow or orange. It is so gross and an absolute nightmare and I hope it doesn't last too much longer. The last thing my face has been doing is shedding the top layer of skin daily. I will usually wake up with a thick layer of scaly skin and dried ooze on my face. This is what I woke up to this morning.


After I soak in the bath for a few hours (more on this shortly), this crusty skin will dry out and flake off, revealing a layer of shiny, red plasticky skin, and then I go to bed and the next day this all happens again. This cycle has been happening every day for the last few weeks and it's pretty distressing but I know that this is how my face is healing from the damaged caused by topical steroids. With each layer of damaged skin shed, I can feel improvements. Slooooooow improvements. My skin is a little less rough, I have small patches that are clearing around my forehead and nose, and the elasticity is slowly (oh so slowly) coming back so I have a little more facial mobility. 

The rest of my body is still continuing to get worse.

The red, rashy skin has spread to approximately 60% of my body, with my upper body still a bit worse than my legs being about 80% covered. This skin is itchy, uncomfortable, scary thin, easily damaged and very very sore. When scratched, my skin will often form sores that weep and ooze.

The red skin is covering my arms stopping just short of the wrist (there's still about 1cm of white skin left) and goes all the way up to my shoulders.


My back, stomach, chest and sides are all covered (making it very difficult to find a position I'm comfortable sleeping in).








I'm still having a lot of trouble sleeping. I frequently don't even fall asleep until after my boyfriend has gotten up for the day. Occasionally I will be able to fall asleep at night, but it's only usually for an hour or two. I will usually be able to get a few hours of sleep of a morning, however a few nights ago I was not able to sleep all night or even in the morning which was truly awful. My doctor gave me a prescription for temazepam to help me sleep which I have tried on a few occasions and unfortunately doesn't do anything more than make me slightly drowsy. Not being able to sleep has been particularly bad as I tend to scratch most when I'm half asleep in bed which I can do all night long if I'm awake so I often wake up with painful, raw skin.

The only source of relief I have is from having long warm baths with either Dead Sea Salts or bentonite clay. Before my skin was this bad I would only need a bath every few days, now unfortunately I need to jump in the bath the moment I get out of bed and spend a few hours there otherwise the pain during the day is too great. The baths are great for pain relief, drying up and helping to close over any broken skin, and gives me a few hours where I can have full facial mobility.


I have also been essentially housebound for the last few months, and although God knows I love knitting or cross stitching all day, this is beginning to weigh on me.

Entering my third month of my topical steroid withdrawalis interesting as most people find that the first three months of their withdrawal are the worst, and things get better from there.

Unfortunately, my gut is telling me that I am going to keep getting worse for at least another few months, and it will be a long time before I see any significant improvements.

Anyway, here's hoping I'm wrong.

Monday, 2 February 2015

Day 47 off Topical Steroids: photo update

It is a really difficult thing to do to take photos of yourself while going through withdrawal. Just looking in the mirror for the first time everyday takes a few minutes of mental preparation and some deep breaths before I see just how scary I look and how much damage I had done to myself from a full night scratching.

However, I have stayed pretty committed to taking pictures of myself everyday to document my progress through my withdrawal from topical steroids. And even though the last thing I want is for anyone to see me while I look so horrible,  I think it's important to show photos of myself on this blog, in order to show everyone the damage that prolonged use of topical steroids has done to my skin. I also think it's important for people who are thinking about going off topical steroids to see what happens during withdrawal in order to prepare themselves, as I did before going off them. Although I'm not sure my photos do justice to just how bad my skin has been unfortunately.

Since my last post, my skin has just been pretty bad, but somewhat manageable. 

My arms are the worst that they have been so far. The rash that started on the inside of my both elbows has slowly spread up and down each arm, and starting to form the 'red sleeve' that is a common symptom to most people going through topical steroid withdrawal. It is quite red and itchy but not too bad most days.


My chest and stomach have been pretty bad since I started flaring again a few weeks ago. The rash has been consistently raw and painful, with some days being better than others, and within the last week the rash has started spreading across my previously clear back. Apologies for the weird frame around some of the pictures I only just noticed it and can't be bothered doing them again.





My legs have remained mostly clear throughout this process (but still pretty itchy). However in the last week or so the back of my knees and inner thighs have been pretty red and sore, but they don't really bother me too much.

The part of my body that has been hit hardest by withdrawal symptoms is my face and it has been flaring pretty much non-stop since my withdrawal started. I have not experienced facial swelling since the first few weeks, but within the last few weeks I have been experiencing thick, cracked, oozy and crusting skin around my chin, jawline, mouth and eyebrows (and my eyebrow hairs are hanging onto my face for dear life). I am also experiencing a generally high level of red, burning and shedding skin.



Over the last few days especially my face has been especially oozy and it has developed patches that will ooze at the slightest touch.

I have also been having a lot of trouble sleeping. Most nights I am not able to get to sleep until at least 4am, and then I wake up regularly until I feel like getting up in the early afternoon.

Good news for me though. A few months before I started withdrawing from topical steroids, my doctor had me taking the immunosuppressant methotrexate which caused a lot of my hair around my hairline to fall out. The bald patches I had are finally filling in so I have lots of short fluffy hairs. I'm just crossing my fingers that I don't lose hair again due to the withdrawal as this happens with many people.

To finish off, in my last post I mentioned that a news program here in Australia was going to do a story on topical steroid withdrawal. I don't particularly like the program, but they did a surprisingly good job of it, although they did miss a few crucial bits of information about topical steroid withdrawal. They didn't mention that it is caused by doctor's overprescribing this medication, and unfortunately they didn't mention itsan.

If you missed it when it aired or you don't live in Australia you can watch the news story here, but be warned, you will want to throw things at the dermatologist that they interviewed.